Search the site

Table of contents for this issue | Previous article | Next article
Bjorn Poonen
Sieve methods for varieties over finite fields and arithmetic schemes
Journal de théorie des nombres de Bordeaux, 19 no. 1 (2007), p. 221-229, doi: 10.5802/jtnb.583
Article PDF | Reviews MR 2332063 | Zbl 1149.11031
Keywords: Bertini theorem, finite field, Lefschetz pencil, squarefree integer, sieve

Résumé - Abstract

Classical sieve methods of analytic number theory have recently been adapted to a geometric setting. In the new setting, the primes are replaced by the closed points of a variety over a finite field or more generally of a scheme of finite type over $\mathbb{Z}$. We will present the method and some of the surprising results that have been proved using it. For instance, the probability that a plane curve over ${\mathbb{F}}_2$ is smooth is asymptotically $21/64$ as its degree tends to infinity. Much of this paper is an exposition of results in [Poo04] and [Ngu05].


[Del74] Pierre Deligne, La conjecture de Weil. I, Inst. Hautes Études Sci. Publ. Math. (1974), p. 273-307 Numdam |  MR 340258 |  Zbl 0287.14001
[Del80] Pierre Deligne, La conjecture de Weil. II, Inst. Hautes Études Sci. Publ. Math. (1980), p. 137-252 Numdam |  MR 601520 |  Zbl 0456.14014
[Dwo60] Bernard Dwork, On the rationality of the zeta function of an algebraic variety, Amer. J. Math. 82 (1960), p. 631-648  MR 140494 |  Zbl 0173.48501
[Gab01] O. Gabber, On space filling curves and Albanese varieties, Geom. Funct. Anal. 11 (2001), p. 1192-1200  MR 1878318 |  Zbl 1072.14513
[Gra98] Andrew Granville, $ABC$ allows us to count squarefrees, Internat. Math. Res. Notices (1998), p. 991-1009  MR 1654759 |  Zbl 0924.11018
[Hoo67] C. Hooley, On the power free values of polynomials, Mathematika 14 (1967), p. 21-26  MR 214556 |  Zbl 0166.05203
[Kat73] Nicholas M. Katz, Pinceaux de Lefschetz: théorème d’existence, in Groupes de monodromie en géométrie algébrique. II, Springer-Verlag, Séminaire de Géométrie Algébrique du Bois-Marie 1967–1969 (SGA 7 II); Dirigé par P. Deligne et N. Katz, Lecture Notes in Mathematics, Vol. 340, Exposé XVII, 1973, p. 212-253  Zbl 0284.14006
[Kat99] Nicholas M. Katz, Space filling curves over finite fields, Math. Res. Lett. 6 (1999), p. 613-624  MR 1739219 |  Zbl 1016.11022
[LLR05] Qing Liu, Dino Lorenzini & Michel Raynaud, On the Brauer group of a surface, Invent. Math. 159 (2005), p. 673-676  MR 2125738 |  Zbl 1077.14023
[Ngu05] Nghi Huu Nguyen, Whitney theorems and Lefschetz pencils over finite fields, Ph. D. Thesis, University of California at Berkeley, 2005-05
[Poo03] Bjorn Poonen, Squarefree values of multivariable polynomials, Duke Math. J. 118 (2003), p. 353-373 Article |  MR 1980998 |  Zbl 1047.11021
[Poo04] Bjorn Poonen, Bertini theorems over finite fields, Annals of Math. 160 (2004), p. 1099-1127  MR 2144974 |  Zbl 1084.14026
[Wei49] André Weil, Numbers of solutions of equations in finite fields, Bull. Amer. Math. Soc. 55 (1949), p. 497-508 Article |  MR 29393 |  Zbl 0032.39402